Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Have tachycardia, graves disease, hyperthyroidism. Reason for fast heart beat. Due to anxiety?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
About two months ago I started taking Zoloft (I was angry a lot and my dr. Thought I might be depressed) . Two weeks after taking I woke up in the early am with 200 heart rate I called an ambulance and took a bet blocker and was home that night. Since then I've been to the ER six times with the same tachycardia. A couple times they thought they saw "the upper chambers of my heart taking off" but when they but me on the EKG and it was sinus tach. Now this happens EVER SINGLE TIME I FALL ASLEEP. I don't know if Ive developed some sort of panic disorder or if there is something really wrong. I went to see a XXXXXXX med dr. Because I have to there before they will refer me out to a cardiologist since I have graves disease and yes every time I've gone to the ER they have checked my thyroid because they said all my symptooms are consist with hyperthyroidism and every time my thyroid levels come back normal. (I'm on a very low does of methimizole to control it) anyways the intermal med dr. Is checking for some hormones adrenaline, and a few other I've never heard of.
My question to you, is could this all be anxiety? If it is is there a way to tell the difference? How high can I let my heart rate get before I need to go the ER.? And my most disturbing symptom is when Im just laying still my heart rate jumps all over the place with any little movement. It will go from 60 to 120 to 70 to 140 all in a few mins why does that happen? I just want some piece of mind don't think I can handle this much longer.
Posted Thu, 31 Jan 2013 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 6 hours later
Thanks for writing in.
I am a qualified and certified cardiologist. I read your mail with diligence.
What you have diagnosed yourself to be having "anxiety", I entirely agree with you. However, it is secondary to hyperthyroidism. Your faster rate episodes are mostly documented as inappropriate tachycardia, though doctors before doing EKG did think, and correctly so that "the upper chambers of heart taking off". That is paroxysmal supraventricular tachycardia (PSVT). For your problems you were correctly prescribed betablockers. I could not find why these were stopped? My suggestion see a medical specialist or a cardiologist who would throroughly examine you and do certain tests like Holter(24 hour recording) and if needed echocardiography and will suggest you a drug. That should give you relief. You are neither suffering from Panic Attack nor there is anything to panic about. Good Luck.
If you have a question for me. You can write I will be most happy to answer.

Dr Anil Grover
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor